What to do if you think someone has overdosed.
Ahead of International Overdose Awareness Day next month, here is our guide to what to do if you think someone has overdosed.
What is an overdose?
An overdose occurs when someone has more of a drug/drugs in their system than their body can cope with. All drugs, whether prescribed by a doctor, legal or illegal, can cause an overdose.
When should you be concerned someone is having an overdose?
Signs and symptoms of an overdose will vary depending on the type and amount of drug that has been taken, as well as the person’s overall health at the time of taking the drug. However, if you are concerned about the person’s wellbeing, you should always call 999 for an ambulance to attend. An overdose is always a medical emergency.
You should be concerned and phone an ambulance if they show any of these signs:
Are unconscious or extremely drowsy
Are having a seizure
Seem asleep but are difficult to rouse.
Are snoring and or/gurgling. This could be a sign that their airways are obstructed and they are struggling to breathe, in this context put them into the recovery position.
Have a severe headache or chest pain
Are extremely paranoid, agitated, panicked or confused
Are overheated and dehydrated
Are having difficulty breathing
In the case of an opioid overdose, a Naloxone kit is a key tool which can help save lives. However, even if you have used Naloxone and the person’s condition is improving, still phone 999 so an ambulance can attend. Naloxone has a shorter working period than the original opioid that was taken, so it is still possible for the person to overdose again once the Naloxone has worn off. Find out more about Naloxone here.
Please share this blog. By being able to recognise the signs of an overdose, you, your colleagues, family or friends may be able to save a person’s life.